Silent mode

Macro Rust on a Micro Bus, by Wendell on Flickr, licensed under Creative Commons

Here we are in midsummer. A lot of things have already taken place (namely, Young J and Young A gone off to sleepaway camp for the first time, one back already and the other returning this weekend). I have cycled through giddy feelings of sudden freedom, audacious frittering-away of precious free time, and then the difficult readjustment to parenting mode. Arguably, we were still parents while the kids were away; it’s just that that type of parenting was exclusively sentimental and involved little more than hunting for the day’s latest photos of the boys, or sending them fun letters and emails.

I had a lot of work the first week they were away. It feels good to be getting paid on a somewhat regular basis. It’s been so long since I was paid for anything, I nearly forgot what it was like. Which is sad, because I used to have such a strong identity as a worker. I filed income taxes from age fifteen on. At the end of this year, it will be a decade since I left the comfortable, cradle-to-grave type job I moved to New York for, and since I was at that job for a decade, that means my 20th anniversary of living in NYC (which I like to call an Appleversary) approaches, too. So much to think about.

I joined a melanoma community on Facebook which is vibrant and quite wide-reaching. In recent weeks there has been a constant drip of bad, sad, and simply terrible news there. I find myself trying to negotiate being present there with self-preservation. Especially hard when the people you have identified with the most experience setbacks, or the end of the line altogether. Two very young boys lost their mother to melanoma today, and I wept when I read the news. 

I wept, and then I reached for the one thing that has never let me down when I feel desperately sad — a notebook. I hadn’t written longhand in ages, and it was the feeling I needed. Not the deliberate click of keyboard keys. More of a sweeping action, one that has never failed to help me generate new ideas. And I started something. I’m not sure what it will be yet, but I will definitely fill up the notebook with it.

I have kept up with my monthly check-ins on my Seven Year Plan, the one I came up with last December upon turning 45. I am not always 100% pleased with my progress, but I am also much less stern with myself than I used to be. The temptation to measure my progress with borrowed yardsticks is as strong as always, hard to undo a lifetime of that kind of behavior, but I’m doing what I can. And I am learning that I can do a lot.

Tonight I went to see Dr. D once again. I had a few days of waking to what seemed like a Vaseline-coated lens in my left eye. The eye looked red. I stopped wearing my contacts for a day, but things didn’t improve. Finally, today, I acknowledged defeat and called for an appointment, which I was given at the unfamiliar hour of 6:30 pm. I also hauled out my eye drop collection and squirted some Prednisolone drops in the bad eye a couple of times. The instant relief diagnosed my condition even before I’d had a chance to see Dr D. Iritis again, once more, with feeling  (actually, this time, with no feeling). The pressure in the affected left eye was half what it is in the healthy right eye. I can somehow see perfectly through both.

Back to steroid eye drops every two hours for a week, but I don’t need to dilate the pupil, which has me feeling strangely euphoric. I mean, yeah, I have side effects! But they are entirely familiar! And I know how to manage them myself! Also — because these side effects come from Tafinlar and Mekinist, I’ve taken the day off those! Which means I can have a snack after 9 pm! So right now I’m off to figure out what that might be, and then to watch another episode of Twin Peaks with J. A blessedly ordinary night.

Advertisements

9 thoughts on “Silent mode

  1. Good Morning,

    I’ve been following your blog for some time. I have “wild type” metastatic melanoma in my lungs. I have been through four rounds of yervoy/opdivo. I had disease progression in the scan after the fourth infusion. So my doctor cut me off of any further treatment and wanted me to go to chemo. My response was “NO” I want to know why this did not work. So after 3.95GB of online research I figured out that I should not have been on prednisone continuously through out the treatment to control “side effects”. So I took myself off of the steroids June 1st. Then things started happening. I’ve had rash, acks and pains. and lesions on my arms (that I did not even know I had) started blistering and breaking out. I photographed the changes in these lesions and showed them to my doctor last Thursday. He was so impressed that I go 8 am this morning for a C/T scan. My question to you is how do you deal with the “side effects” on an ongoing basis? Right now I’m controlling my acks and pains with naprosen. That works but is not as good as steroids. Any help with dealing with “side effects” would be GREATLY appreciated.

    Hope everything is going well with you and your family and looking forward to your response.

    JoeAld@aol.com

    Liked by 1 person

    1. I’m so sorry to hear things are difficult and that you’re in pain. I wish I could give you any useful advice. I have not been allowed to take ibuprofen or naproxen, because they aren’t allowed with the medication combo I take (Tafinlar/Mekinist). So I make do with Tylenol for the occasional muscle ache. What you are going through sounds much more painful. I hope your CT scan goes well, and that you and your doctor can find a good course of further treatment.

      Like

  2. Thanks for your reply. I tried Tylenol when this started 4 weeks ago but it was not much help. I skipped my dose of naprosen this morning, the scan was at 8, and I was feeling great. But by the time I got home after the scan at 9:30 the acks and pain had hit with a vengeance. I ended up in a hot tube of water then napped until 3:30. I feel much better now. I know that the naproxen is working now. Just have to stay on it.

    The other interesting thing is I have not had an infusion for 10 weeks and I’m still having full blown immune effects. The half life of yervoy and optivo is less than 30 days so I don’t know where this effect is coming from.

    Thanks again for your response. Its good to have someone to talk to.

    Joe

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s